Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Northern Indiana

May 2, 2018LaPorte County, Pulaski County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 6:25 PM CDT for LaPorte County, Pulaski County, Starke County, Indiana. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 6:25 PM CDT (23:25 UTC)
Expired
May 2, 2018, 7:15 PM CDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties LaPorte County, IN, Pulaski County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:57 PM CDTTSTM WND GST 562 Sw Knox, INNO HAIL WITH STORM VIA TWITTER.
May 2, 7:10 PM CDTTSTM WND DMG1 Wnw Lomax, INTREE DOWN ONTO ROADWAY.
May 2, 7:10 PM CDTTSTM WND DMG2 N San Pierre, IN10-15 DIAMETER TREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS53 KIWX 022325
SVRIWX
INC091-131-149-030015-
/O.NEW.KIWX.SV.W.0001.180502T2325Z-180503T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
625 PM CDT WED MAY 2 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northern Pulaski County in northwestern Indiana...
  Starke County in northwestern Indiana...
  Southwestern La Porte County in northwestern Indiana...

* Until 715 PM CDT

* At 624 PM CDT, a severe thunderstorm was located near Dunns Bridge,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Knox, North Judson, Hamlet, Winona, San Pierre and Ora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4140 8693 4141 8655 4112 8654 4114 8693
TIME...MOT...LOC 2324Z 268DEG 30KT 4127 8701 

HAIL...1.00IN
WIND...60MPH
 
$$

Brown
1 follow-up statement
348 
WWUS53 KIWX 022345
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
645 PM CDT WED MAY 2 2018

INC091-131-149-030015-
/O.CON.KIWX.SV.W.0001.000000T0000Z-180503T0015Z/
Pulaski IN-Starke IN-La Porte IN-
645 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN PULASKI...STARKE AND SOUTHWESTERN LA PORTE COUNTIES...

At 645 PM CDT, a severe thunderstorm was located near North Judson,
or 8 miles west of Knox, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Knox, North Judson, Hamlet, La Crosse, Thomaston, Winona, San Pierre 
and Ora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4140 8693 4141 8655 4112 8654 4114 8693
TIME...MOT...LOC 2345Z 268DEG 30KT 4128 8677 

HAIL...1.00IN
WIND...60MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:56 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 2, 2:56 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
356 PM EDT Wed May 2 2018

.SYNOPSIS...
Issued at 322 PM EDT Wed May 2 2018

A wet period is just ahead with periodic chances for showers and
storms from tonight through Friday, with storms ending early
Friday evening. A few strong to severe thunderstorms are possible,
but widespread severe weather is not expected. Highs will be in
the 70s Thursday through Saturday, then a little cooler Sunday
with highs from 65 to around 70. Little if any rain is expected
this weekend.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Wed May 2 2018

Moisture has really increased from the south this afternoon with
dew points climbing to around 60 degrees most areas. Any fire
weather issues will end tonight with a widespread rain. Given
moisture increasing from the south with steeper mid level lapse
rates, surface based CAPEs per SPC analysis had climbed to around
1500 J/Kg over the southern sections of northern Indiana this
afternoon. A stray shower or storm is possible over these area;
however, better chances for showers & storms will be tonight as
upstream convection organizes and moves east along a strong but
slowly moving front. Severe weather parameters appear marginal
tonight through Friday. The Storm Prediction Center has maintained
a marginal risk for severe storms into Friday in this regard.
There may be a break in the showers and storms Thursday before the
second wave moves across the area late Thursday into Friday.
Precipitable water values will rise above 1.5 inches per GFS and
be close to climate maxes for this time of year through Thursday
night. Widespread rainfall amounts between 1 and 2 inches are
likely by late Friday. Locally heavy rainfall and rises on rivers
are likely with some rivers possibly flooding.

&&

.LONG TERM...(Friday Night through Wednesday)
Issued at 317 PM EDT Wed May 2 2018

A tranquil period is ahead for the weekend into early next week.
There is a good chance a weak system will bring some showers
Sunday, but the rest of the period from Saturday through next
Wednesday should be dry with temperatures close to normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 123 PM EDT Wed May 2 2018

VFR at the onset of the forecast period with gusty southwest
winds. Several chances of rain and thunderstorms during the period
starting at 00z tonight through the end of the period. Conditions
at times will drop to MVFR. Still some disagreement in storm
timing but the potential is there for some thunderstorms to move
over both TAF sites towards the end of the 18z TAF period. Kept
out due to uncertainty.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 4:19 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
519 PM EDT Wed May 2 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered to numerous thunderstorms tonight. A few storms may
approach severe limits with hail up to 1 inch and wind gusts to 60
mph this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances for thunderstorms exist toward Thursday evening
and again Friday afternoon. A few strong storms are possible each
period with an isolated severe risk possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-031000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
519 PM EDT Wed May 2 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

A few southwest gusts to 25 knots are possible this evening.

Scattered to numerous are expected through evening. A strong to
severe thunderstorm is possible this evening with gusty winds in
excess of 35 knots and hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft may develop Thursday night into
early Friday.

Additional chances for thunderstorms exist Thursday afternoon and
evening with an isolated strong to severe thunderstorm possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 2, 5:26 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
626 PM EDT WED MAY 2 2018

INZ006-007-022300-
Lagrange-Steuben-
626 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN AND EASTERN
LAGRANGE COUNTIES...

At 625 PM EDT, a strong thunderstorm was located near Lagrange,
moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Angola, Lagrange, Flint, Woodruff, Crooked Lake, and Elmira.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 349 and 352.
 Interstate 80 in Indiana near mile marker 136.

LAT...LON 4154 8535 4166 8545 4176 8514 4166 8497
TIME...MOT...LOC 2225Z 245DEG 33KT 4162 8534

NWS
Special weather statement, May 2, 5:44 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
644 PM EDT WED MAY 2 2018

MIZ081-022315-
Hillsdale-
644 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HILLSDALE COUNTY...

At 643 PM EDT, a strong thunderstorm was located 7 miles west of
Hudson, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Waldron, Betzer, Osseo and Frontier.

LAT...LON 4172 8436 4171 8462 4199 8461 4203 8436
TIME...MOT...LOC 2243Z 255DEG 35KT 4187 8449

NWS
Special weather statement, May 2, 5:53 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
653 PM EDT WED MAY 2 2018

INZ012>015-022330-
Marshall-Fulton-Pulaski-Starke-
653 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI...
NORTHWESTERN FULTON...SOUTHEASTERN STARKE AND SOUTHWESTERN MARSHALL
COUNTIES...

At 653 PM EDT/553 PM CDT/, a strong thunderstorm was located near
Winamac, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Winamac, Culver, Burr Oak, Ora and Bass Lake.

LAT...LON 4102 8660 4114 8671 4133 8639 4120 8625
TIME...MOT...LOC 2253Z 231DEG 34KT 4110 8660

NWS
Special weather statement, May 2, 5:56 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
656 PM EDT WED MAY 2 2018

INZ003-012>014-022330-
La Porte-Marshall-Pulaski-Starke-
656 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PULASKI...STARKE...
WEST CENTRAL MARSHALL AND SOUTHERN LA PORTE COUNTIES...

At 656 PM EDT/556 PM CDT/, a strong thunderstorm was located over
North Judson, or 8 miles west of Knox, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Knox, North Judson, La Crosse, Hanna, Winona, Donaldson, and
Grovertown.

LAT...LON 4139 8693 4146 8658 4133 8637 4115 8667
      4114 8672 4115 8693
TIME...MOT...LOC 2256Z 242DEG 33KT 4125 8678

NWS
Special weather statement, May 2, 6:00 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT WED MAY 2 2018

INZ007-MIZ080-081-022330-
Steuben-Branch-Hillsdale-
700 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHEASTERN BRANCH AND HILLSDALE COUNTIES...

At 700 PM EDT, a strong thunderstorm was located near Reading, or 12
miles southwest of Hillsdale, moving east at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Somerset, Cambria, Camden, and North Adams.

This includes the following highways...
 Interstate 69 in Michigan between mile markers 1 and 8.
 Interstate 80 in Indiana between mile markers 147 and 151.

LAT...LON 4181 8436 4167 8492 4185 8506 4207 8440
      4207 8436
TIME...MOT...LOC 2300Z 249DEG 43KT 4181 8482

NWS
Special weather statement, May 2, 6:11 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
711 PM EDT WED MAY 2 2018

INZ017-018-022345-
Whitley-Allen-
711 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALLEN AND
SOUTHEASTERN WHITLEY COUNTIES...

At 711 PM EDT, a strong thunderstorm was located near South Whitley,
or near Columbia City, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Wayne, Columbia City, Washington Center, Arcola, Dunfee,
and Collins.

This includes Interstate 69 in Indiana between mile markers 303 and
310.

LAT...LON 4111 8560 4122 8533 4110 8513 4101 8533
      4100 8538 4100 8555
TIME...MOT...LOC 2311Z 247DEG 30KT 4106 8551

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:06 PM CDTSpecial Weather StatementIWXKosciusko24 min
May 2, 4:38 PM CDTSpecial Weather StatementIWXNoble22 min
May 2, 4:41 PM CDTSpecial Weather StatementIWXSteuben34 min
May 2, 5:01 PM CDTSpecial Weather StatementIWXSteuben29 min
May 2, 5:26 PM CDTSpecial Weather StatementIWXLaGrange34 min
May 2, 5:53 PM CDTSpecial Weather StatementIWXStarke37 min
May 2, 5:56 PM CDTSpecial Weather StatementIWXStarke34 min
May 2, 5:57 PM CDTSpecial Marine WarningIWX33 min
May 2, 6:11 PM CDTSpecial Weather StatementIWXWhitley34 min
May 2, 6:39 PM CDTSevere Thunderstorm WarningIWXElkhart, LaPorte, Saint Joseph51 min
May 2, 6:44 PM CDTSpecial Weather StatementIWXSaint Joseph31 min
May 2, 6:56 PM CDTSevere Thunderstorm WarningIWXMarshall, Starke49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.